“We don’t want to imply that people shouldn’t be taking P.P.I.s when they really need them,” said the senior author, Dr. Ziyad Al-Aly of the Washington University School of Medicine. “In people taking them for the right reasons, the benefits outweigh the risks. But even then, they should be taken at the lowest doses and for the shortest period of time possible.”
According to new data from a recent meta-analysis, persons taking oral proton pump inhibitors (PPIs) may be at an elevated risk of sustaining a hip fracture. The elevated risk, however, was not found among those taking H2-receptor antagonists (H2RA).
Take a look at all of the potential side effects resulting from nutrient depletion, which might (if they go unrecognized) get you diagnosed with a new disease...
Though the warnings on the over-the-counter label and in all promotional ads state these pills should be used for a maximum of 14 days during any year, many patients continue on their prescribed medication for months or years without understanding or learning the risks.
The incredible rise of PPIs has not been completely smooth, however, as over the years several side effects have been seen. Some are manageable, such as a lack of proper absorption of vitamin B12 and the mineral magnesium.
Acid blockers reduce the diversity of bacteria in the intestines—and that could lead to trouble.
When PPIs were first approved in the 1980s, the drugs appeared to be very safe. Since then, concerns have been rising about their safety. Evidence has emerged that the drugs may increase the risk for a variety of problems, including bone fractures, infections and possibly even heart problems.
If you’re concerned that your heartburn medication could cause dementia, you’re not alone. A study published last year in the journal JAMA Neurology claimed to show a strong correlation between use of the meds and dementia, and headlines quickly sounded the public health alarm. But a new study challenges those findings, calling into question whether there’s really any cause for concern (at least about dementia).
Research suggests proton pump inhibitors may increase the risk of kidney disease.
This news may give you some heartburn. A study recently published in JAMA Internal Medicine found that a commonly used type of heartburn medication (proton pump inhibitors or PPIs) may be associated with chronic kidney disease.